Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 21, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 26, 2003, 2:22 PM EDT for Onslow County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2003, 2:22 PM EDT (18:22 UTC)
- Expired
- Apr 26, 2003, 2:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 55 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 11:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 261822 CCA
SVRMHX
NCC133-261845-
BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EDT SAT APR 26 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ONSLOW COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 245 PM EDT
* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 6 MILES SOUTHWEST OF HAWS RUN TO
6 MILES NORTHWEST OF BELGRADE...OR FROM 15 MILES NORTHWEST OF NORTH
TOPSAIL BEACH TO 9 MILES SOUTHEAST OF TRENTON...MOVING NORTH AT 35
MPH. GOLF BALL SIZED HAIL IS LIKELY WITH THIS LINE OF STORMS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CATHERINE LAKE AROUND 225 PM EDT
RICHLANDS AROUND 230 PM EDT
THIS LINE OF STORMS WILL PRODUCE LARGE HAIL. IF YOU ARE IN ITS
PATH...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
THIS LINE OF STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A SUBSTANTIAL
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO
IS SPOTTED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3445 7781 3473 7717 3483 7721 3492 7729
3496 7753
10
$$
CORRECTED FOR SPEED OF STORMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 9:45 AM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Apr 26, 9:45 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 945 AM EDT SAT APR 26 2003 SHORT TERM: NOT PLANNING ANY MAJOR CHANGES TO CURRENT GRIDS OR PUBLIC PRODUCTS. MSAS/LAPS ANALYSIS SHOW ATMOSPHERE ACROSS ERN NC ALREADY QUITE UNSTABLE WITH LIS OF -2 TO -4. THE 12Z MHX SOUNDING HAS UNMODIFIED CAPES AROUND 1300 J/KG AND A WET BULB ZERO HEIGHT OF JUST OVER 9000 FT. THE VILS WILL NOT HAVE TO BE VERY HIGH TO PRODUCE SVR HAIL...PER CHS REPORTS OF VILS IN THE UPPER 30S PRODUCING DIME SIZE HAIL REPORTS. EXPECT A LINE SCT TSTMS TO DEVELOP OVER THE NEXT SEVERAL HOURS WITH A FEW BECOMING LOCALLY STRONG TO SVR. GIVEN THE STEEP LAPSE RATES AND THE AFOREMENTIONED LOW WB ZERO HEIGHTS...EXPECT HAIL TO BE THE PRIMARY THREAT...BUT WITH QUITE A BIT OF DRY AIR BLO H7...THE EVAPORATIVE POTENTIAL COULD LEAD TO SOME DOWNDRAFTS. FOR ADJACENT ISC SITES...WILL GO AHEAD AND GET EXTND GRIDS DONE A LTL EARLY IN ANTICIPATION OF SVR THREAT LATER. MARINE: OTHER THAN TWEAKING THE MORNING WORDING...NO MAJOR CHANGES NEEDED TO GOING MARINE GRIDS/FCSTS. BUOY/CMAN OBSERVATIONS SHOW SOLID SCA SEAS WITH RESIDUAL SWELL FROM STRONG WINDS OF THE PAST FEW DAYS. THIS SHOULD SUBSIDE THIS AFTERNOON PER CURRENT FCST. .MHX...SMALL CRAFT ADV CSTL WATERS. FCSTID = 11 MHX 74 54 74 54 / 70 40 00 00 EWN 75 56 75 54 / 70 30 00 00 HSE 71 59 66 56 / 70 40 00 00 PGV 75 57 77 52 / 70 20 00 00 COLLINS
Hazardous weather outlook, Apr 26, 4:33 AM EDT, 9 hours 49 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 433 AM EDT SAT APR 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AHEAD OF A COLD FRONT. LARGE HAIL WILL BE THE MAIN THREAT...HOWEVER...STRONG AND DAMAGING WIND GUSTS ARE ALSO A THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING...OTHERWISE...SPOTTER ACTIVATION IS NOT EXPECTED SUNDAY THROUGH FRIDAY. 12
In the hours before
Special weather statement, Apr 26, 1:47 PM EDT, 35 minutes before
NCZ090-261845- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 147 PM EDT SAT APR 26 2003 ...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 245 PM EDT... AT 147 PM EDT...THERE WERE STRONG THUNDERSTORMS 12 MILES WEST OF WALLACE...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TEACHEY...AND...WALLACE AT 200 PM EDT...GREENEVERS AT 210 PM EDT...CHINQUAPIN AT 215 PM EDT...BEULAVILLE AT 220 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ALBERTSON... BEAUTANCUS...BOWDENS...CALYPSO...CYPRESS CREEK...FAISON... KENANSVILLE...KORNEGAY...MAGNOLIA...POTTERS HILL...ROSE HILL AND WARSAW. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT SATURDAY AFTERNOON FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. JBM
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 2:20 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 25 min |
| Apr 26, 3:12 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 48 min |
| Apr 26, 4:00 PM EDT | Special Marine Warning | MHX | 60 min | |
| Apr 26, 6:30 PM EDT | Special Marine Warning | MHX | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.